Expert Answer: Hair Dye & Migraines
Posted by Dr Hutchinson—August 15th, 2011

Question: Will dying my hair make my migraines worse?

It is hard to predict whether dying your hair will make your migraines worse. Some migraine individuals are very sensitive to chemicals and fragrances that would be in the dye.

It may be worthwhile to simply open up the bottle and smell it as a test before putting it on your hair. The most vulnerable time would be expected to be when it is applied especially if done in a hair salon where there are many fragrances and chemicals in the air. Taking your migraine medication such as a triptan as a preventive before you go to the salon may help prevent the migraine. Some individuals may simply choose to take an anti-inflammatory such as ibuprofen or naproxen as an inexpensive preventive before going to the salon.

Avatar Image

About Dr Hutchinson

Dr. Hutchinson is a headache specialist and board-certified family practice physician; she is the Director of the Orange County Migraine & Headache Center, which she founded in January 2007.

advertisement
SubscribeJoin 41,000 subscribers to the Migraine.com weekly - our e-mail newsletter.
Reader favorites